Hail, Long
- When
- March 19, 8:40 PM EST to 8:43 PM EST
- Where
- Long County, 7 mi W of Ludowici
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.700, -81.883
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 19, 2:26 PM EST, 6 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EST WED MAR 19 2003
PUBLIC...
DAYS 1 TO 3...HEAVY RAINFALL IS THE HEADLINE FOR THE NEXT 36 TO 48
HOURS ACROSS THE REGION...PARTICULARLY OVER SOUTH CAROLINA.
ETA/GFS/HPC/SERFC QPFS ALL ARE FORECASTING AROUND 1.75 TO 2.5 INCHES
ACROSS SOUTH CAROLINA AND 1.25 TO 2.0 INCHES ACROSS GEORGIA. THIS
RAIN...FALLING ON TOP OF ALREADY SATURATED GROUND...WILL EXACERBATE
THE AMOUNT OF PONDING TO THE POINT WHERE A FLOOD WATCH IS NECESSARY
FOR ALL OF SOUTHEASTERN SOUTH CAROLINA AND SCREVEN AND JENKINS
COUNTIES IN GEORGIA. WILL INITIALLY CONCENTRATE WATCH FOR LATE
TONIGHT THROUGH EARLY FRIDAY MORNING. THANKS SERFC/WFO COLUMBIA/WFO
WILMINGTON FOR COORDINATION ON THIS EVENT. SEVERE WEATHER STILL
REMAINS A POSSIBILITY TONIGHT WITH STEEP MID-LEVEL LAPSE RATES...
LARGE SHEAR AND STRONG SYNOPTIC-SCALE ASCENT OVER MUCH OF THE AREA.
THIS EXPECTED THUNDERSTORM ACTIVITY WILL TRIGGER THE ONSET OF THE
HEAVY PRECIP EVENT...WHICH SHOULD LAST UNTIL THURSDAY AFTERNOON.
ADDITIONAL PRECIP IS LIKELY AS THE SURFACE TROUGH SWINGS THROUGH THE
AREA ON FRIDAY. SATURDAY MAY REMAIN MOSTLY CLOUDY...BUT WESTERLY
LOW-LEVEL FLOW SHOULD MAKE FOR A DRY DAY WITH SKY CONDITIONS
GRADUALLY IMPROVING BY EVENING.
DAYS 4 TO 7...MEDIUM-RANGE MODELS AGREE ON DRY CONDITIONS SUNDAY.
HPC DISCUSSION FAVORS ECMWF SOLUTION DAYS 5 TO 7...GIVEN A LARGE
ENSEMBLE MEMBER SPREAD IN BOTH GFS AND CMC 00 UTC RUNS LEADING TO A
LOT OF UNCERTAINTY. FOLLOWING THE ECMWF TREND WOULD BRING A
SHORTWAVE ACROSS THE SOUTHEASTERN STATES MONDAY/EARLY TUESDAY FOR A
CHANCE OF SHOWERS. EXISTING FORECAST ALREADY HAS RAIN CHANCES FOR
MONDAY...WILL ADD CHANCE FOR TUESDAY AS WELL...THEN DRY ON
WEDNESDAY.
PREILIMINARY CCF NUMBERS:
CHS 64/75/65/75 70/100/60/60
SAV 65/78/66/77 60/80/60/60
MARINE...WINDS HAVE BACKED ACROSS THE SC ATLC WATERS AND NOW NE 15
TO 20 KT WITH SEAS UP TO 5 FT MAINLY IN SWELLS. GA WATERS ARE E AT
10 TO 15 KT...WITH SEAS 4 FT OR LESS. CHS HARBOR HAS ACTUALLY BEEN
THE STRONGEST EACH HOUR SINCE THIS MORNING WITH MORE MIXING WITH
EARLIER SUNSHINE. IF LATER OBSERVATIONS CONTINUE TO SHOW SPEEDS
CLOSER TO 20 KT I MAY GO WITH SCSEC HEADLINE FOR THIS EVE IN THE CHS
HARBOR.
WARM FRONT TO LIFT N ACROSS THE MARINE AREA DURING TONIGHT AND EARLY
THU AS RIDGE FROM NEW ENG TO FL SHIFTS E INTO ATLC. WITH THE HIGH
CONTINUING TO MOVE E INTO FRI AND LOW PRES IN MS VALLEY MOVING
NE...TRAILING COLD FRONT WILL GET THRU HERE FRI NIGHT...WITH A
SECONDARY FRONT SAT NIGHT. GULF HIGH PRES TO BUILD E...MOVING INTO
THE ATLC MON. THIS WILL RESULT IN A FCST THAT CONTINUES CLOSE TO
PREVIOUS THINKING. WILL AGAIN GO WITH A SLIGHTLY SLOWER VEERING
TREND THAN MODEL GUIDANCE TONIGHT UNTIL WARM FRONT LIFTS N. WILL
KEEP WINDS ELY MUCH OF TONIGHT...THEN VEER TO SE LATE OR THU...AND
CONTINUE THE VEERING TREND TO SSW THU NIGHT...SW FRI...W SAT...NW
SUN AND NE MON.
ALTHOUGH WIND SPEEDS WILL BE 20 KT OR LESS...FAVORABLE FETCH WILL
RESULT IN SCA CONDITIONS ACROSS SC ATLC WATERS AND OUTER GA WATERS
TONIGHT AND THU...THEN 5 FT OR LESS THEREAFTER. ALTHOUGH NOAA WAVE
WATCH FCST DOES HAVE HIGHER SEAS FOR NOW WILL STAY WITH LOCAL FCST
SCHEME BUT KEEPING IN MIND THAT ADJUSTMENTS MAY BE NEEDED WITH LATER
FCST PACKAGES.
TIDES AT CHS AND SAV RUNNING 0.5 TO 1.3 FT ABOVE PREDICTED VALUES
THE PAST FEW DAYS. WITH ONSHORE FLOW AND THE UPCOMING ASTRONOMICAL
HIGH TIDES...WILL GO AHEAD AND MENTION SHALLOW COASTAL FLOODING NEAR
TIMES OF HIGH TIDE TONIGHT. VALUES WILL REACH AROUND 7.5 FT AT CHS
AND UP TO 9.5 FT MLLW AT SAV. WILL ISSUE MARINE WEATHER STATEMENT
ADDRESSING THIS SITUATION.
ST. JEAN/MOHLIN
.CHS...
GA...SCA AMZ374. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
ALONG COAST.
FLOOD WATCH GAZ087-088 LATE TONIGHT THROUGH THURSDAY NIGHT.
SC...SCA AMZ350-352. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
ALONG COAST.
FLOOD WATCH SCZ040-042>045-047>050 LATE TONIGHT THROUGH THURSDAY
NIGHT.GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 304 PM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND PORTIONS OF SOUTHEAST GEORGIA. RAINFALL IS FORECAST TO INCREASE ACROSS THE AREA BEGINNING TONIGHT...AND LASTING WELL INTO THURSDAY. RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER... SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST ALONG WITH PLENTIFUL MOISTURE AND INSTABILITY WILL TRIGGER THUNDERSTORMS ACROSS THE EASTERN GULF STATES. THIS ACTIVITY WILL MOVE NORTHEAST TOWARD COASTAL GEORGIA AND SOUTHEAST SOUTH CAROLINA TOWARDS DAYBREAK ON THURSDAY. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .FLOODING...A FLOOD WATCH WILL BE IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND PORTIONS OF SOUTHEAST GEORGIA THROUGH THURSDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE LEADING TO FLOODING PROBLEMS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR THURSDAY. PY
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347324, 5347325, 5347326, 5347327, 5347328, 5347329.